Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 319, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 24, 2017, 7:09 PM CDT for Lane County, Ness County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2017, 7:09 PM CDT (00:09 UTC)
- Expired
- Sep 24, 2017, 8:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lane County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 710 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
The text
As transmitted.
952
WUUS53 KDDC 250009
SVRDDC
KSC101-135-250100-
/O.NEW.KDDC.SV.W.0319.170925T0009Z-170925T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
709 PM CDT SUN SEP 24 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
West central Ness County in west central Kansas...
Southern Lane County in west central Kansas...
* Until 800 PM CDT
* At 708 PM CDT, a severe thunderstorm was located 9 miles south of
Dighton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Alamota and Beeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3838 10016 3826 10052 3835 10066 3863 10020
TIME...MOT...LOC 0008Z 226DEG 28KT 3835 10052
HAIL...1.00IN
WIND...60MPH
$$
GERARD2 follow-up statements
376 WWUS53 KDDC 250035 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 735 PM CDT SUN SEP 24 2017 KSC101-135-250100- /O.CON.KDDC.SV.W.0319.000000T0000Z-170925T0100Z/ Ness KS-Lane KS- 735 PM CDT SUN SEP 24 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR WEST CENTRAL NESS AND SOUTHEASTERN LANE COUNTIES... At 734 PM CDT, a severe thunderstorm was located very near Alamota, or 7 miles east of Dighton, moving northeast at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Alamota and Beeler. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3838 10016 3831 10038 3849 10043 3863 10020 TIME...MOT...LOC 0034Z 224DEG 26KT 3847 10032 HAIL...0.75IN WIND...60MPH $$ GERARD
615
WWUS53 KDDC 250051
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
751 PM CDT SUN SEP 24 2017
KSC101-135-250101-
/O.EXP.KDDC.SV.W.0319.000000T0000Z-170925T0100Z/
Ness KS-Lane KS-
751 PM CDT SUN SEP 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL NESS AND
SOUTHEASTERN LANE COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3838 10016 3831 10038 3849 10043 3863 10020
TIME...MOT...LOC 0051Z 226DEG 28KT 3856 10020
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:24 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Sep 24, 2:24 PM CDT, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 224 PM CDT Sun Sep 24 2017 ...UPDATE TO LONG TERM... .SHORT TERM...(Today and tonight) Issued at 319 AM CDT Sun Sep 24 2017 The upper level low mentioned in previous AFD's will move into the Rockies today with embedded shortwaves moving through the Central High Plains. Towards the surface, a frontal boundary currently stretched from southeastern Colorado to north central Nebraska will slowly ooze eastward as the short term period progresses. Scattered showers and thunderstorms are expected to from along and ahead of this boundary, otherwise expect mostly cloudy skies through tonight. Moderate to heavy rain may accompany some of these storms creating ponding of water on roadways. Winds ahead of this boundary will generally be from the south with northerly winds behind this frontal boundary. As for temperatures, highs today are expected to range from the low 70s across west central Kansas to upper 80s across central and south central Kansas. Lows tonight look to range from around 50 degrees across west central Kansas to mid 60s across south central Kansas. .LONG TERM...(Monday night through Sunday) Issued at 221 PM CDT Sun Sep 24 2017 Precip chances lessen Tuesday as medium range models show the upper level shortwave in the Central Rockies lifting northeast into the Northern Plains. The cold front moving across the Central Plains is projected to push further southeast toward the Ark-La-Tex Region while cooler and drier air filters southward into the high plains. Shower chances will linger generally across south central Kansas in an axis of post-frontal H7 frontogenesis. Any precip chances toward the latter part of the week are expected to be more confined to areas near and along the Oklahoma border and eventually shifting to the extreme southwest part of the state as surface high pressure moving across the Great Plains sets up an easterly upslope flow across the South Plains and southern portions of the Western High Plains. Otherwise, the cooler/drier air mass moving into the high plains in wake of the frontal passage from the past weekend will limit precip chances to areas of western Kansas further north. Surface high pressure moving across the Northern Plains will reinforce the cooler air mass across the Western High Plains holding high temperatures down into the mid and upper 60s(F) Tuesday afternoon. Fairly seasonal temperatures will persist through the end of the week with surface high pressure remaining in control across the Central Plains during much of the period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1211 PM CDT Sun Sep 24 2017 Periods of light to moderate rain are likely through this afternoon as a line of showers shift eastward across western and central Kansas ahead of a slow moving front. Showers and thunderstorms may redevelop along the front again late this afternoon into tonight as it pushes further east across southwest Kansas. MVFR cigs/vsbys can be expected in the vicinity of all TAF sites with periods of IFR cigs possible as well in the vicinity of KGCK and KLBL. Southerly winds 5 to 15kt will persist through this evening ahead of the frontal boundary with winds slowly becoming light and variable as the front begins to move through later this evening. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 65 50 68 / 80 80 60 30 GCK 55 61 49 67 / 70 60 50 20 EHA 53 60 46 66 / 70 50 40 20 LBL 58 65 50 67 / 80 70 60 30 HYS 58 62 51 66 / 80 80 60 20 P28 65 73 58 69 / 60 70 70 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Sep 24, 3:50 AM CDT, 15 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 350 AM CDT Sun Sep 24 2017 KSZ030-031-043>046-061>066-074>081-084>090-250900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 350 AM CDT Sun Sep 24 2017 /250 AM MDT Sun Sep 24 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered showers and embedded thunderstorms will be found across western Kansas today shifting eastward into central Kansas tonight. These storms are not expected to become severe but lightning and heavy rain will be possible. Day 1 Hazards ------------- * Flooding: Elevated risk * Lightning: Significant risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Scattered showers and embedded thunderstorms are expected across the entire forecast area Monday, ending from west to east Monday night. A few thunderstorms will be possible across south central Kansas Tuesday, then along the Kansas/Oklahoma border Tuesday night through Thursday. These storms are not expected to become severe but lightning and heavy rain will be possible. Days 2-7 Hazards ---------------- * Monday - Flooding: Elevated risk - Lightning: Elevated risk * Tuesday - Lightning: Elevated risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday No hazards. * Saturday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Sep 24, 6:35 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Dodge City KS 635 PM CDT SUN SEP 24 2017 KSZ043-044-250015- Lane KS-Scott KS- 635 PM CDT SUN SEP 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT AND WESTERN LANE COUNTIES UNTIL 715 PM CDT... At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Shallow Water, or 8 miles southeast of Scott City, moving northeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dighton, Healy, Grigston, Amy, Manning and The Tractor Elevator. LAT...LON 3827 10070 3836 10090 3870 10078 3851 10038 TIME...MOT...LOC 2335Z 216DEG 21KT 3839 10080 Reynolds
Local storm report, Sep 24, 6:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
657 PM CDT SUN SEP 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 7 E SHALLOW WATER 38.37N 100.79W
09/24/2017 E1.00 INCH SCOTT KS PUBLIC
REPORTED MOST MARBLE WITH SOME QUARTER SIZED
HAIL.
&&
LCRLocal storm report, Sep 24, 6:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT SUN SEP 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST 7 E SHALLOW WATER 38.37N 100.79W
09/24/2017 E68 MPH SCOTT KS PUBLIC
MEASURED 68 MPH WITH A HOME ANEMOMETER.
&&
LCRLocal storm report, Sep 24, 7:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT SUN SEP 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 6 SSW GRIGSTON 38.40N 100.75W
09/24/2017 E0.75 INCH SCOTT KS TRAINED SPOTTER
&&
LCRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 8:08 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 52 min |
| Sep 24, 9:04 PM CDT | Special Weather Statement | DDC | Trego | 41 min |
| Sep 25, 7:15 AM CDT | Areal Flood Advisory | DDC | Hodgeman | 4 hr |
| Sep 25, 8:13 AM CDT | Areal Flood Advisory | DDC | Ford, Gray | 3 hr |
| Sep 25, 1:47 PM CDT | Areal Flood Warning | DDC | Pratt | 12 hr |
| Sep 25, 3:07 PM CDT | Areal Flood Warning | DDC | Barber, Pratt | 12 hr |
| Sep 25, 3:34 PM CDT | Flash Flood Warning | DDC | Barber, Comanche, Kiowa, Pratt, Stafford | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.